Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 141  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (286 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Discussion
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed9472    
    Printed272    
    Emailed12    
    PDF Downloaded195    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
IMAGES IN MEDICINE
Year : 2002  |  Volume : 48  |  Issue : 4  |  Page : 310-1

Erythema elevatum diutinum.


Department of Dermatology, Seth G. S. Medical College and K. E. M. Hospital, Parel, Mumbai - 400012, India., India

Correspondence Address:
D S Sachdev
Department of Dermatology, Seth G. S. Medical College and K. E. M. Hospital, Parel, Mumbai - 400012, India.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 12571392

Rights and PermissionsRights and Permissions



Keywords: Aged, Anti-Inflammatory Agents, Non-Steroidal, therapeutic use,Case Report, Dapsone, therapeutic use,Erythema, diagnosis,drug therapy,pathology,Female, Human,


How to cite this article:
Sachdev D S, Kharkar V D, Mahajan S A, Gupte P D. Erythema elevatum diutinum. J Postgrad Med 2002;48:310

How to cite this URL:
Sachdev D S, Kharkar V D, Mahajan S A, Gupte P D. Erythema elevatum diutinum. J Postgrad Med [serial online] 2002 [cited 2017 Dec 15];48:310. Available from: http://www.jpgmonline.com/text.asp?2002/48/4/310/70


A 65-year-old female presented with history of relatively asymptomatic reddish-brown raised lesions over the extensor surface of extremities and the joints of eight yearsí duration. There was history of gradual increase in the number and the size of the lesions. The lesions were associated with occasional itching and burning sensation especially after exposure to cold. The patient also complained of knee and ankle joint pains off and on. There was no history of preceding or associated upper respiratory tract infection, gastro-intestinal disturbances, fever and malaise. She was not a known diabetic or hypertensive and had no past history of tuberculosis or contact with tuberculosis.

On examination her vital parameters were within normal limits. There were multiple bilateral symmetrical reddish-brown plaques on the extensor aspects of elbows, dorsum of hands, fingers, gluteal region, knees [Figure - 1], toes, Achilles tendon [Figure - 2] and ears. The plaques were erythematous, smooth surfaced, firm in consistency, non-tender and not fixed to the underlying tissues. The nerves were not thickened and the sensations over the plaques were normal. There was no significant lymphadenopathy, hepatosplenomegaly or joint deformity.

The complete haemogram, blood biochemistry, X-ray chest and ECG were normal. ASLO titre was normal and throat swab did not show any growth. The rheumatoid factor, ANA, dsDNA and ELISA for HIV were negative. However her ESR was 60 mm at the end of 1 hour and serum IgA levels were elevated on two occasions: 520 mg% and 620 mg% respectively (Normal: 145-285 mg%). Serum IgG and IgM were within normal limits. Urine examination for Bence-Jones proteins was negative. Bone-marrow aspiration study was normal. Skin biopsy from an erythematous plaque revealed normal epidermis and a dense dermal infiltrate of predominant neutrophils with few lymphocytes especially in the perivascular areas [Figure - 3]. The blood vessels showed endothelial cell swelling, infiltration of walls with neutrophils, extravasation of erythrocytes and perivascular nuclear dust [Figure - 4]. Nuclear dust is a result of fragmentation of polymorph nuclei; this phenomenon is known as leucocytoclasia.

On the basis of clinical findings and investigations, the final diagnosis of Erythema elevatum diutinum (EED) was made. Patient was started on 100 mg of dapsone daily along with topical emollient. NSAIDs were given for joint pains. A significant flattening of the lesions was noticed by the end of two months of therapy. Repeat biopsy at this stage revealed dense dermal fibrosis and decrease in the amount of neutrophilic infiltrate. Topical moderate potent steroids were given to hasten the resolution. Patient showed near complete healing of lesions over the next four months.


  ::   Discussion Top


Erythema elevatum diutinum is a rare form of cutaneous leucocytoclastic vasculitis. It is associated with several immunological and infectious diseases such as recurrent / chronic bacterial infection (esp. streptococcal),[1] HIV,[3] collagen vascular diseases (rheumatoid arthritis, relapsing polychondritis, lupus erythematosus), haematological disorders (hypergammaglobulinemia, multiple myeloma, myelodysplasia), inflammatory bowel disease, B-Cell lymphomas, myeloproliferative disorders and gout.

It has to be differentiated from granuloma faciale, granuloma annulare, xanthomas and multicentric reticulohistiocytosis. The diagnosis is based on the characteristic morphology, distribution pattern of the lesions and histopathological findings of leucocytoclastic vasculitis. A thorough investigative work-up of these patients is important to detect the systemic associations especially myeloproliferative disorders which can be life-threatening.

EED is characterised by the absence of systemic vasculopathy. It was first described in 1888 by Hutchinson and in 1889 by Bury.[1] It is believed to be mediated by the deposition of circulating immune complexes in the dermal perivascular spaces. This induces an inflammatory cascade, which damages the vessels causing fibrosis.

Though it can occur at any age, the onset is common in the third to sixth decade of life. It is clinically characterised by occurrence of red, purple or yellow papules, plaques or nodules, which have a predilection for the extensor surfaces and joints. The trunk and the mucosae are usually spared. The skin lesions may be asymptomatic or associated with pain, itching or burning sensation. Large lesions cause significant cosmetic disfigurement. Skin lesions may mimic those of dermatofibroma, granuloma annulare, granuloma faciale or Kaposiís sarcoma.[2],[3] Arthralgia is the most common systemic symptom in these patients.

Skin biopsy is usually diagnostic; other investigations like direct immunofluorescence and electron microscopy can be done in case of doubt.

Most of the patients show good therapeutic response to dapsone[4] as was seen in our patient. Other alternatives are sulfapyridine, niacinamide, colchicine and corticosteroids.[1] Patients with associated IgA paraproteinemia may be refractory to above line of treatment. Such cases show a good response to intermittent plasma exchange.[5]

 
 :: References Top

1.Katz SI. Erythema elevatum diutinum. In: Fitzpatrick TB, Eisen AZ, Austen KF, Freedberg IM, Katz SI, Goldsmith LA, editors. Fitzpatrickís Textbook of Dermatology in General medicine. 5thed. New York: McGraw-Hill Book Companies; 1999. pp1124 -28.  Back to cited text no. 1    
2.Yiannias JA, El-Azhary RA, Gibson LE. Erythema elevatum diutinum: A clinical and histopathologic study of 13 patients. J Am Acad Dermatol 1992;26:38-44.  Back to cited text no. 2    
3.Requena L, Yus ES, Martin L, Barat A, Arias D. Erythema elevatum diutinum in a patient with acquired immunodeficiency syndrome. Another clinical simulator of Kaposiís sarcoma. Arch Dermatol 1991;127:1819-22.  Back to cited text no. 3    
4.Katz SI, Gallin JI, Hertz KC, Fauci AS, Lawley TJ. Erythema elevatum  Back to cited text no. 4    
5.diutinum: Skin and systemic manifestations, immunologic studies and successful treatment with dapsone. Medicine 1977; 56: 443-45.  Back to cited text no. 5    
6.Chow RKP, Benny WB, Coupe RL, Dodd WA, Ongley RC. Erythema elevatum diutinum associated with IgA paraproteinemia successfully controlled with intermittent plasma exchange. Arch Dermatol 1996;132:1360-63.  Back to cited text no. 6    


    Figures

[Figure - 1], [Figure - 2], [Figure - 3], [Figure - 4]

This article has been cited by
1 Photoclinics
Nikoo, A., Naraghi, Z.S.
Archives of Iranian Medicine. 2008; 11(5): 573-575
[Pubmed]
2 Skin disorders in association with monoclonal gammopathies
Harati A, Brockmeyer NH, Altmeyer P, Kreuter A
EUROPEAN JOURNAL OF MEDICAL RESEARCH. 2005; 10 (3): 93-104
[Pubmed]
3 Vasculitis in HIV: Report of eight cases
Otedo, A.E.O., Oyoo, G.O., Obondi, J.O., Otieno, C.F.
East African Medical Journal. 2005; 82(12): 656-659
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow